Florida, 2010Hail and Damaging Wind in Florida, March 21, 2010
March 21, 2010 · NWS MLB · 2 events in 1 county or zone
A pre-frontal squall line moved rapidly east across central Florida and produced several strong thunderstorms. Small hail and isolated wind damage occurred with some of the storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A pre-frontal squall line moved rapidly east across central Florida and produced several strong thunderstorms. Small hail and isolated wind damage occurred with some of the storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Mar 21, 1:45 PM EST, 1 hour 17 minutes earlier.
Area forecast discussion, Mar 21, 1:45 PM EST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
245 PM EDT SUN MAR 21 2010
.DISCUSSION...
...LOCALLY HEAVY RAIN AND STRONG STORMS THROUGH THIS EVENING...
...RATHER POOR BOATING CONDITIONS THROUGH MONDAY...
THIS AFTERNOON-TONIGHT...RADAR LOOP(S) SHOWING A LINE OF SHOWERS AND
STORMS MOVING ACROSS CENTRAL FLORIDA AT 20 TO 25 MPH. LATEST
DISTANCE SPEED TOOL ESTIMATES OF MOVEMENT WAS EAST AT 20 TO 25 MPH.
THIS AREA OF STORMS AND SHOWERS TO OVERSPREAD CENTRAL FLORIDA DURING
THE AFTERNOON AND EVENING. LOCAL SHORT TERM MODELS INDICATING BACK
RIGHT QUADRANT OF THE UPPER JET ALONG WITH VORTICITY MAX(ES) MOVING
OVERHEAD SHOULD PROVIDE ENOUGH LARGE SCALE LIFT FOR STORM FORMATION.
ALTHOUGH INSTABILITY MAY BE LIMITED...THERE WILL BE ENOUGH VEERING
AND SPEED INCREASE OF THE WIND IN THE LOWER LEVELS TO SUGGEST LOW
TOPPED CELLS WITH THE POTENTIAL TO BECOME STRONG TO SEVERE AS THEY
APPROACH THE COAST BREVARD SOUTH THIS AFTERNOON AND EVENING THEN
MOVE OFF INTO THE NEARSHORE WATERS CAPE CANAVERAL SOUTH.
MONDAY...FRONT WILL HAVE CLEARED SOUTHERN COUNTIES. THE COMBINATION
OF THE LOW TO THE NORTH AND HIGH PRESSURE BUILDING ACROSS THE GULF
WILL RESULT IN WESTERLY WINDS AND TEMPERATURES IN THE 70S.
...PREVIOUS DISCUSSION...
TUE-THU...HIGH PRESSURE BUILDS INTO THE AREA TUES WITH DRY
CONDITIONS AND HIGHS RANGING FROM NEAR 80 OVER THE INTERIOR TO THE
UPPER 70S ALONG THE COAST. LOWS WILL GENERALLY RANGE FROM THE UPPER
40S TO MID 50S. WED MORNING IS EXPECTED TO BE THE COOLEST MORNING AS
HIGH PRESSURE SETTLES DIRECTLY OVERHEAD WITH CALM WINDS AND MOSTLY
CLEAR SKIES. BY THU HIGH PRESSURE IS FORECAST TO BEGIN MOVING EAST
ALLOWING WINDS TO TURN MORE SOUTHEASTERLY WITH TIME.
FRI-SUN...NEXT SHORTWAVE FORECAST TO MOVE INTO THE AREA BY FRI. AT
THIS POINT IT LOOKS FAIRLY WEAK SO HELD OFF ON INCLUDING THUNDER.
BOTH THE 00Z GFS AND EURO ARE IN GOOD AGREEMENT BRINGING THE SYSTEM
THROUGH IN THE LATE THU NIGHT TO EARLY FRI NIGHT TIME PERIOD WITH
THE BULK OF THE SHOWER ACTIVITY EXPECTED DURING THE DAY ON FRI. AS A
RESULT OF THE FAIRLY GOOD AGREEMENT ON TIMING BUMPED POPS UP TO 40
PERCENT ON FRIDAY. THE WEEKEND IS LOOKING DRY WITH DAYTIME HIGHS
RANGING FROM THE UPPER 70S TO LOWER 80S AND NIGHTTIME LOWS RANGING
FROM THE UPPER 50S TO LOWER 60S.
&&
.AVIATION...TEMPO IFR CONDITIONS IN/NEAR STORMS WITH GUSTS AROUND 30
KNOTS THROUGH 22/05Z. MVFR AFTER 22/05Z.
&&
.MARINE...REST OF TODAY-TONIGHT...INCREASING SOUTH TO SOUTHWEST
WINDS THE REMAINDER OF THIS AFTERNOON AND THROUGH THE EVENING AS
FRONT MOVES ACROSS THE EASTERN GULF AND MAINLAND FLORIDA...SO WILL
MAINTAIN EXERCISE CAUTION FOR WINDS OVER THE NEARSHORE WATERS. SMALL
CRAFT ADVISORY WINDS BEYOND 20 MILES OF SHORE. WINDS SHIFT TO THE
WEST BEHIND THE FRONT AND REMAIN 15 KNOTS OR HIGHER UNTIL AFTER
MIDNIGHT.
MONDAY...FRONT CLEARS CENTRAL FLORIDA WATERS EARLY IN THE DAY. SMALL
CRAFT EXERCISE CAUTION WINDS 15 TO 20 KNOTS.
TUE-FRI...GUSTY WEST WINDS ARE EXPECTED TO BEGIN DIMINISHING TUESDAY
THEN VEER BACK AROUND TO EASTERLY BY WEDNESDAY EVENING. HIGH
PRESSURE BUILDING IN SHOULD ALLOW SPEEDS GENERALLY AROUND 10 KNOTS
OR LESS WEDNESDAY. AS THE RIDGE PUSHES OFFSHORE THURSDAY WINDS
SHOULD BECOME SOUTHEASTERLY AROUND 10 KNOTS AND INCREASE ONCE AGAIN
FRIDAY AHEAD OF THE NEXT WEATHER SYSTEM. SIG WAVE HEIGHTS GENERALLY
AROUND 2 FT NEARSHORE TO 4 FT OVER THE OUTER WATERS THROUGH THE WEEK
WITH THE MOST TRANQUIL CONDITIONS EXPECTED ON WEDNESDAY.
&&
.FIRE WEATHER...
MON-FRI...MIN RH VALUES MAY BRIEFLY DIP TO NEAR 35 PERCENT ON TUE
AND WED AFTERNOON OVER THE INTERIOR AS HIGH PRESSURE BUILDS
OVERHEAD. NOT EXPECTING ANY SIGNIFICANT DURATIONS HOWEVER THROUGH
THE ENTIRE PERIOD.
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...LAKE WIND ADVISORY UNTIL 5 PM EDT THIS AFTERNOON FOR INDIAN RIVER-
MARTIN-OKEECHOBEE-ST. LUCIE.
AM...SMALL CRAFT ADVISORY UNTIL 6 AM EDT MONDAY FOR WATERS FROM
FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM
OFFSHORE-WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO
60 NM OFFSHORE-WATERS FROM VOLUSIA BREVARD COUNTY LINE TO
SEBASTIAN INLET 20 TO 60 NM OFFSHORE.
&&
RADAR...CRISTALDI
SHORT TERM...WIMMER
LONG TERM....LASCODYHazardous weather outlook, Mar 21, 5:29 AM EST, 9 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
629 AM EDT SUN MAR 21 2010
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-212200-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
629 AM EDT SUN MAR 21 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
A BAND OF SHOWERS AND EMBEDDED STORMS ASSOCIATED WITH A COLD
FRONT IS FORECAST TO SWEEP EASTWARD FROM THE GULF OF MEXICO AND
ACROSS EAST CENTRAL FLORIDA THIS AFTERNOON AND EVENING. SUFFICIENT
WIND SHEAR COMBINED WITH DAYTIME HEATING AND THE EAST COAST SEA
BREEZE BOUNDARY WILL PRODUCE A LOW THREAT OF ISOLATED SEVERE STORMS
CAPABLE OF DAMAGING WINDS AND POSSIBLY A TORNADO. LACK OF
INSTABILITY REMAINS A LIMITING FACTOR FOR SEVERE STORMS BUT STRONG
DYNAMICS MAY BE ABLE TO COMPENSATE. FREQUENT CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED IN ANY ORGANIZED STORMS. STORM MOVEMENT
WILL BE RAPIDLY TOWARD THE NORTHEAST AT AROUND 55 MPH.
...FLOOD IMPACT...
MOST AREAS WILL RECEIVE BETWEEN ONE HALF AND ONE INCH OF RAIN
THROUGH MONDAY MORNING. HOWEVER...LOCALLY HEAVY RAINFALL IN THE
STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HIGHER AMOUNTS AND
IN A SHORT PERIOD OF TIME...CAUSING TEMPORARY FLOODING OF LOW
LYING AND POOR DRAINAGE AREAS. STORM TOTAL RAINFALL AMOUNTS
THROUGH MONDAY MORNING MAY BE AS HIGH AS 3 INCHES IN SOME SPOTS.
...HIGH WIND IMPACT...
A LAKE WIND ADVISORY IS IN EFFECT FOR SOUTH TO SOUTHEAST WINDS
GUSTING TO 30 TO 35 MPH. STRONG AND GUSTY WINDS WILL CREATE ROUGH
AND HAZARDOUS BOATING CONDITIONS ON AREA LAKES AND THE
INTRACOASTAL WATERS. THIS MAY RESULT IN HIGH WAVES WHICH MAY TIP
OR SWAMP SMALL CRAFT.
...RIP CURRENT IMPACT...
A RESIDUAL NORTHEAST SWELL WILL PRODUCE AN ELEVATED THREAT FOR RIP
CURRENTS AT AREA BEACHES. MEANWHILE...AN INCREASING SOUTHEAST WIND
WILL PRODUCE A NORTHWARD FLOWING LONGSHORE CURRENT. ALWAYS SWIM
WITHIN SIGHT OF A LIFEGUARD.
...MARINE THUNDERSTORM GUST IMPACT...
THERE WILL BE A CHANCE FOR A FEW STRONG THUNDERSTORMS TO MOVE
OFFSHORE THIS AFTERNOON AND EARLY THIS EVENING...CAPABLE OF
PRODUCING WIND GUSTS GREATER THAN 35 KNOTS.
...WIND AND SEA IMPACT...
STRONG SOUTHEAST WINDS 20 TO 25 KNOTS WILL PRODUCE HAZARDOUS
BOATING CONDITIONS OVER THE OFFSHORE ATLANTIC WATERS WHERE A SMALL
CRAFT ADVISORY IS IN EFFECT. SMALL CRAFT SHOULD EXERCISE CAUTION
CLOSER TO SHORE FOR WINDS 15 TO 20 KNOTS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
STRONG OFFSHORE WINDS WILL PERSIST MONDAY PRODUCING HAZARDOUS
BOATING CONDITIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.
KELLY
In the hours before
Special weather statement, Mar 21, 1:02 PM EST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
202 PM EDT SUN MAR 21 2010
FLZ041-044>046-053-141-144-211930-
COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-NORTHERN LAKE
COUNTY-ORANGE-OSCEOLA-SEMINOLE-SOUTHERN LAKE COUNTY-
202 PM EDT SUN MAR 21 2010
...STRONG THUNDERSTORMS APPROACHING SOUTHERN LAKE AND NORTHWESTERN
OSCEOLA COUNTIES WILL MOVE ACROSS ORANGE AND SEMINOLE COUNTIES...
AT 202 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG STORMS FROM 13 MILES SOUTHWEST OF GROVELAND TO 18
MILES SOUTHWEST OF INTERCESSION CITY...MOVING NORTHEAST AT 45 MPH.
LOCATIONS IN THE PATH OF THESE STRONG STORMS INCLUDE THE ATTRACTIONS
AREA...BAY HILL...BELLE ISLE AND CAMPBELL.
THESE STORMS WILL CROSS LAKE...ORANGE AND SEMINOLE COUNTIES...THEN
MOVE TOWARD VOLUSIA COUNTY.
THE PRIMARY THREAT WILL BE GUSTY WINDS OF 40 TO 45 MPH AND CLOUD TO
GROUND LIGHTNING STRIKES. THE GUSTY WINDS MAY CAUSE UNSECURED
OBJECTS TO BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE
VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORMS PASS.
TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.
CRISTALDI
Special weather statement, Mar 21, 2:26 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
326 PM EDT SUN MAR 21 2010
FLZ045>047-053-054-058-059-064-147-212130-
INDIAN RIVER-MARTIN-NORTHERN BREVARD
COUNTY-OKEECHOBEE-ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD COUNTY-ST.
LUCIE-
326 PM EDT SUN MAR 21 2010
...DEVELOPING LINE OF THUNDERSTORMS OVER SEMINOLE...ORANGE AND
NORTHWESTERN OSCEOLA COUNTIES...
...STORMS FORMING OUT AHEAD OF THIS LINE OVER SOUTHERN OSCEOLA AND
OKEECHOBEE COUNTIES...
AT 325 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG STORMS FROM GENEVA TO OVIEDO...ORLANDO...KISSIMMEE...
AND EXTENDING SOUTHWEST ACROSS POLK AND HARDEE COUNTIES. THIS LINE
WAS MOVING EAST AT 45 MPH.
OUT AHEAD OF THIS LINE...SCATTERED STORMS WERE DEVELOPING ACROSS
OKEECHOBEE AND SOUTHEAST OSCEOLA COUNTIES...AND WERE CROSSING INTO
WESTERN BREVARD AND INDIAN RIVER COUNTIES.
THROUGH EARLY EVENING...THERE WILL BE THE POTENTIAL FOR STRONG
STORMS TO MOVE FROM OSCEOLA AND OKEECHOBEE COUNTIES ACROSS THE SPACE
AND TREASURE COAST COUNTIES OF BREVARD...INDIAN RIVER...SAINT LUCIE
AND MARTIN.
THE PRIMARY THREATS WILL BE GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN
CAUSE UNSECURED OBJECTS TO BLOW AROUND...SNAP TREE LIMBS OR CAUSE
POWER OUTAGES...AND CLOUD TO GROUND LIGHTNING STRIKES. IN ADDITION
...HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER
INDOORS UNTIL THE STORMS PASS.
TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.
CRISTALDI
Local storm report, Mar 21, 3:02 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
402 PM EDT SUN MAR 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL MELBOURNE 28.08N 80.61W
03/21/2010 E0.25 INCH BREVARD FL AMATEUR RADIO
SOUTH MELBOURNE, AUBURN AVE AREA
&&
MRTThunderstorm Wind, Brevard
- When
- March 21, 3:02 PM EST
- Where
- Brevard County, 0.47 mi NNW of Palm Bay
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 28.037, -80.582
An apparent microburst associated with a fast moving strong thunderstorm produced localized wind damage to the Palm Bay Chamber of Commerce building and surrounding area. The roof of a building lost a small portion of its roof, soffits were pulled from another building and a free standing sign was ripped in half. One large tree was toppled and several small palm trees were knocked over.
Hail, Brevard
- When
- March 21, 3:45 PM EST
- Where
- Brevard County, 6.34 mi S of Micco
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 27.790, -80.480
An Indian River County Emergency Manager reported nickel sized hail and estimated wind gusts up to around 50 mph as a strong storm moved across Sebastian.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Alabama, March 21, 2010$30,000 · 60 kt wind · 1 event
- Winter Weather in Texas, March 21, 201014 events
- Astronomical Low Tide in Louisiana, March 21 to 22, 20106 events
- Winter Weather in Arkansas, March 21, 20104 events
- Hail and Damaging Winds in Georgia, March 21, 2010$3,000 · 50 kt wind · 3 events
- Astronomical Low Tide in Texas, March 21, 20102 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, March 21, 20102 events
- Hail and Damaging Wind in South Carolina, March 21, 20101 in hail · 2 events
- Heavy Rain in Hawaii, March 21 to 22, 20102 events
- Heavy Snow in Oklahoma, March 21, 20101 event
- High Wind in Montana, March 21, 201064 kt wind · 1 event
- Flood in Missouri, March 21 to 22, 20101 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 211947, 211946.